Missouri, 2004

Damaging Wind in Missouri, July 5, 2004

July 5, 2004 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 5, 2:40 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 5, 2:40 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 AM CDT MON JUL 5 2004

.DISCUSSION UPDATED...
COLD POOL HAS DEVELOPED WITH THE COMPLEX OF THUNDERSTORMS OVER SOUTH
CENTRAL KANSAS. THIS COMPLEX HAS ACCELERATED EASTWARD SINCE 3
AM...AND WILL LIKELY AFFECT MOST OF THE FORECAST AREA THIS MORNING.
DAMAGING WINDS WILL BE THE MAIN THREAT. AFTER 10 AM...MOST OF THE
ACTIVITY WILL HAVE MOVED INTO EASTERN MISSOURI WITH CLEARING SKIES
AND HEAT INDICES LIKELY APPROACHING 100 DEGREES IN PORTIONS OF THE
OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. WILL KEEP SMALL CHANCES
OF THUNDERSTORMS THIS AFTERNOON...BUT IT SHOULD BE LIMITED TO THE
FAR NORTHERN FORECAST AREA.

MID LEVEL CAP SHOULD HOLD MONDAY NIGHT...UNTIL SURFACE FEATURE AND
ASSOCIATED CONVECTIVE COMPLEX THAT DEVELOPS OVER THE NORTHERN
PLAINS...MOVES SOUTHEAST TOWARD OUR AREA. HAVE ONLY SLIGHT CHANCES
IN THE FAR NORTHWEST PART OF THE AREA UNTIL AFTER 3 AM TUESDAY WHICH
SEEMS REASONABLE DUE TO NON UPWARD ASCENT AND MID LEVEL CAP.

BOTH THE ETA/GFS ARE MOVING A FRONTAL BOUNDARY THROUGH THE AREA LATE
TUESDAY OR EARLY WEDNESDAY MORNING. GFS IS ABOUT 12 HOURS
FASTER...BUT WILL FOLLOW ETA WHICH SEEMS TO HAVE A BETTER HANDLE ON
CURRENT TRENDS. ANYWAY...FRONTAL BOUNDARY WILL LIKELY STALL OVER
NORTHERN ARKANSAS AND BEGIN TO MOVE NORTHWARD BY LATE WEDNESDAY INTO
THURSDAY. THERE COULD BE NOCTURNAL CONVECTIVE WEDNESDAY
NIGHT/THURSDAY MORNING...BUT WILL LEAVE DRY AT THIS TIME DUE TO
TIMING AND STRENGTH OF RETURN FLOW.

NO OTHER CHANGES IN THE EXTENDED PERIOD. LOOKS TO BE WARM AND HUMID
WHICH IS TYPICAL FOR EARLY JULY WEATHER OVER THE REGION.

.AVIATION...
COMPLEX OF THUNDERSTORMS OVER SOUTH CENTRAL KANSAS MAY GIVE MVFR
CEILINGS AND VISIBILITIES TO THE AREA EARLY THIS MORNING.
HOWEVER...MOST OF THE DAY SHOULD BE VFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FFA FOR VERNON...BARTON...JASPER...NEWTON...MCDONALD...
LAWRENCE...BARRY...STONE...AND TANEY COUNTIES THROUGH 1 PM.
KS...FFA FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES THROUGH 1
PM.

WFO SGF
Hazardous weather outlook, Jul 5, 4:51 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 AM CDT MON JUL 5 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
551 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS MORNING...

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS UP TO
  70 MPH...LARGE HAIL UP TO THE SIZE OF NICKELS...FREQUENT CLOUD TO
  GROUND LIGHTNING...AND TORRENTIAL RAINFALL WHICH COULD PRODUCE
  FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA OF
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS MORNING...AND AGAIN
  LATER THIS AFTERNOON NORTH OF INTERSTATE 44.

  DISCUSSION:

  A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
  EAST ACROSS SOUTHERN MISSOURI THIS MORNING. STRONG MID LEVEL
  WINDS AND INSTABILITY WILL MAINTAIN THE INTENSITY OF THESE STORMS
  AS THEY SURGE EAST ACROSS THE AREA. THE PRIMARY THREAT WITH THESE
  STORMS WILL BE THE POTENTIAL OF SIGNIFICANT AND WIDESPREAD
  DAMAGING WINDS.

  ADDITIONAL STORM DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON
  MAINLY NORTH OF INTERSTATE 44 AS THE LOWER ATMOSPHERE BECOMES MORE
  UNSTABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  SEVERAL DISTURBANCES WILL PROVIDE A CHANCE OF THUNDERSTORMS
  THROUGH EARLY WEDNESDAY MORNING. SOME OF THE THUNDERSTORMS
  COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
  MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS LIKELY AFTER 5 AM FOR SOUTHEAST KANSAS
  ACROSS THE REMAINDER OF THE OUTLOOK AREA AS THE MORNING
  PROGRESSES.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Special weather statement, Jul 5, 5:40 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT MON JUL 5 2004

MOZ057-069-051230-
CAMDEN-MILLER-
640 AM CDT MON JUL 5 2004

...SIGNIFICANT WEATHER ADVISORY FOR CAMDEN AND MILLER COUNTIES...

AT 635 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM COLE CAMP
TO 12 MILES EAST OF WARSAW TO HERMITAGE...OR ALONG A LINE EXTENDING
FROM 14 MILES SOUTH OF SEDALIA TO 27 MILES NORTHWEST OF CAMDENTON TO
25 MILES NORTH OF BOLIVAR...AND MOVING NORTHEAST AT 50 MPH.

THESE STORMS WILL BE...
  NEAR MACKS CREEK BY 705 AM CDT.
  NEAR CAMDENTON BY 720 AM CDT.
  NEAR OSAGE BEACH BY 725 AM CDT.
  NEAR TUSCUMBIA BY 740 AM CDT.

STRONG WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BOATERS AND CAMPERS ON THE LAKE OF THE OZARKS ARE URGED TO SEEK SAFE
SHELTER

FOSTER
Local storm report, Jul 5, 5:43 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0643 AM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0638 AM     HAIL             WARSAW                  38.25N 93.38W
07/05/2004  0.88 INCH        BENTON             MO   EMERGENCY MNGR

0640 AM     TSTM WND DMG     WARSAW                  38.25N 93.38W
07/05/2004                   BENTON             MO   EMERGENCY MNGR

            TREES DOWN IN TOWN ESTIMATED 60 MPH WIND

LD
Local storm report, Jul 5, 5:53 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0653 AM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 AM     TSTM WND DMG     2 E APPLETON CITY       38.20N 93.99W
07/05/2004                   ST.CLAIR           MO   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

LD
Local storm report, Jul 5, 6:02 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0702 AM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 AM     TSTM WND GST     3 W COLE CAMP           38.47N 93.25W
07/05/2004  58 MPH           BENTON             MO   CO-OP OBSERVER

            MEASURED 58 MPH WIND GUST

WDB
Local storm report, Jul 5, 6:10 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0710 AM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0704 AM     TSTM WND DMG     2 N CLIMAX SPGS         38.13N 93.05W
07/05/2004                   CAMDEN             MO   LAW ENFORCEMENT

            TREE DAMAGE. WINDS IN EXCESS OF 50 MPH.

WDB
Special weather statement, Jul 5, 6:11 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 AM CDT MON JUL 5 2004

MOZ080-081-051315-
DALLAS-LACLEDE-
711 AM CDT MON JUL 5 2004

...SIGNIFICANT WEATHER ADVISORY FOR DALLAS AND LACLEDE COUNTIES...

AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN OUTFLOW BOUNDARY AHEAD OF STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF MACKS CREEK TO BUFFALO TO 6
MILES SOUTHWEST OF PLEASANT HOPE...OR ALONG A LINE EXTENDING FROM 10
MILES SOUTHWEST OF CAMDENTON TO 19 MILES EAST OF BOLIVAR TO 15 MILES
NORTH OF SPRINGFIELD...AND MOVING EAST AT 35 MPH.

THESE STORMS WILL BE...
  NEAR LEBANON BY 735 AM CDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THE OUTFLOW
BOUNDARY AHEAD OF THESE THUNDERSTORMS WILL PRODUCE LOW
HANGING...OMINOUS LOOKING CLOUDS THAT WILL MARK THE LEADING EDGE OF
THE GUSTY WINDS.

AL/FOSTER

The radar

The Springfield radar (KSGF), 109 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
July 5, 6:15 AM CST to 6:45 AM CST
Where
Camden County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.050, -92.717

A derecho swept across west central and central Missouri during the early morning hours of July 5th. Camden County experienced minor structural damage with this event. Downed power lines and trees were common across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413589.